Iowa, 2011Flood in Iowa, March 28 to 31, 2011
March 28 to 31, 2011 · NWS ARX · 1 event in 1 county or zone
The combination of melting snow and some rainfall pushed the Mississippi River out of its banks at some northeast Iowa locations toward the end of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of melting snow and some rainfall pushed the Mississippi River out of its banks at some northeast Iowa locations toward the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 28, 1:41 AM CST, 6 hours 19 minutes earlier.
Area forecast discussion, Mar 28, 1:41 AM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT MON MAR 28 2011
.SHORT TERM...TODAY THROUGH THURSDAY
DRY AND QUIET WEATHER CONDITIONS TO PREVAIL THROUGH MID WEEK AS A
GRADUAL WARMING TREND BRINGS TEMPERATURES BACK CLOSER TO NORMAL.
A BROAD RIDGE OF HIGH PRESSURE HAS BEEN SET UP ACROSS SOUTH
CENTRAL CANADA INTO THE NORTHERN PLAINS AND GREAT LAKES OVER THE
PAST FEW DAYS WITH TEMPERATURES REMAINING WELL BELOW NORMAL. THE
CORE OF THIS RIDGE WILL START SHIFTING EAST TOWARD SOUTHEAST
CANADA OVER THE NEXT FEW DAYS AND WILL ALLOW FOR SLIGHTLY WARMER
AIR TO DRIFT NORTHWARD INTO THE REGION. THERE HAD BEEN INDICATIONS
OF SOME SNOW WITH PREVIOUS FORECASTS FOR TUESDAY...BUT ALL OF THE
GUIDANCE HAS NOW GONE COMPLETELY DRY DUE TO THIS RIDGE AND THE MID
LEVEL TROUGH/PV ADVECTION DROPPING FURTHER SOUTH AFTER IT EJECTS
EAST OUT OF THE ROCKIES.
THE MAIN FORECAST FOCUS IN THE SHORT TERM RESTS WITH TEMPERATURES
AND SKY COVER THROUGH MID WEEK. WITH THE RIDGE OVERHEAD...LOW
LEVEL WINDS WILL REMAIN RATHER WEAK AND VARIABLE FROM THE SURFACE
ON UP TO AROUND 700MB UNTIL THE RIDGE AXIS PASSES THROUGH ON
WEDNESDAY. WINDS WILL THEN GO MORE SOUTHERLY WITH BROAD...YET
WEAK WARM AIR ADVECTION STARTING UP. 850MB TEMPERATURES DO SEEM
TO MODERATE SOME BEFORE THIS WARM AIR ADVECTION KICKS IN...SO
SURFACE TEMPERATURES WILL SLIGHTLY INCREASE OVER THE NEXT FEW DAYS
YET STILL REMAIN ON THE COOL SIDE. FOR SKY CONDITIONS...LOOKING AT
MAINLY SUNNY OR CLEAR SKIES THROUGH TUESDAY MORNING BUT WILL
LIKELY SEE AN INCREASE IN MID LEVEL CLOUD COVER AS THE TROUGH
TRACKS TO THE SOUTH OF THE REGION. 28.00Z NAM AND GFS TIME VERSUS
HEIGHT CROSS SECTIONS SHOW SOME HIGHER RH LEVELS IN THE 700-500MB
RANGE ON TUESDAY...SO WILL LIKELY SEE MORE CLOUDS BUT NOT ENOUGH
DYNAMICALLY THERE TO BE ABLE TO PRODUCE ANY PRECIPITATION.
THE NEXT CHANCE FOR ANY PRECIPITATION COMES IN ON THURSDAY AS A
MID LEVEL TROUGH DROPS DOWN INTO THE REGION AND PRECIPITATION
FORMS OUT AHEAD OF A SURFACE WARM FRONT. 28.00Z GFS SOUNDINGS SHOW
A BORDERLINE CASE OF WHETHER THE PRECIPITATION WOULD FALL AS RAIN
OR SNOW. MOST LIKELY WOULD SEE RAIN IN THE AFTERNOON WITH A BETTER
CHANCE FOR A MIX IN THE OVERNIGHT HOURS. WITH THE COLD AIR
ALOFT...SOME DECENT LAPSE RATES WILL EXIST IN THE MID LEVELS WHICH
COULD LEAD TO SOME HIGHER PRECIPITATION AMOUNTS LOCALLY. THE
TIMING OF THIS SYSTEM COMING IN IS A BIT FASTER THAN THE PREVIOUS
RUNS HAD BEEN SHOWING...SO HAVE ADDED SOME SMALL CHANCES FOR
THURSDAY TO THE FORECAST.
.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY NIGHT
WITH AN UPPER LEVEL RIDGE BUILDING ACROSS THE ROCKIES...A NUMBER
OF DISTURBANCES WILL DROP DOWN INTO THE REGION IN THE
NORTHWESTERLY FLOW THAT SETS UP ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY. THE TIMING OF WHEN THESE FEATURES REACH THE FORECAST AREA
WILL BE THE MAIN CHALLENGE ALONG WITH WHAT THE PRECIPITATION WILL
FALL AS.
THE FIRST MID LEVEL SHORTWAVE TROUGH APPEARS TO COME THROUGH
THURSDAY INTO FRIDAY WITH AN ELONGATED TROUGH OF SURFACE LOW
PRESSURE EXTENDING FROM CENTRAL CANADA INTO THE GREAT LAKES.
THERMAL PROFILES OFF OF THE 28.00Z GFS SHOW BELOW FREEZING
TEMPERATURES FROM ABOUT 900MB ON UP...SO IF THE LOW LEVEL
TEMPERATURES CAN DROP BELOW FREEZING...THEN WE MAY HAVE SOME SNOW
MIXING IN AT TIMES.
SOME MAJOR DIFFERENCES START TO SHOW UP GOING INTO SUNDAY AND
EARLY NEXT WEEK. THE 28.00Z GFS BRINGS A BAND OF PRECIPITATION
ALONG AND NORTH OF A WARM FRONT EXTENDING FROM THE APPALACHIANS TO
MONTANA WHILE THE 28.00Z ECMWF DEVELOPS A MUCH MORE AMPLIFIED
RIDGE ALOFT WITH DRY CONDITIONS THROUGH THE WEEKEND. FOR NOW...HAVE
JUST LEFT A SMALL CHANCE FOR PRECIPITATION IN THERE FOR SUNDAY TO
COVER THE GFS SOLUTION.
&&
.AVIATION...TODAY THROUGH TUESDAY
GOOD VFR CONDITIONS ARE EXPECTED AT THE TAF SITES TODAY THROUGH
TUESDAY AS A LARGE...SEASONABLY COOL AND DRY CANADIAN HIGH PRESSURE
SYSTEM REMAINS IN CONTROL OF THE REGION/S WEATHER. WITH DIURNAL
WARMING/MIXING A FEW/SCT CUMULUS CAN BE EXPECTED DURING THE
AFTERNOON HOURS TODAY. CIRRUS CLOUDS AND PERHAPS SOME 12K-15K CLOUDS
WILL BE ON THE INCREASE OVER THE AREA TONIGHT/TUE AS A STRONGER
SHORTWAVE MOVES INTO THE MID MS VALLEY BY TUE AND SPREADS SOME
HIGHER LEVEL MOISTURE NORTHWARD INTO THE AREA. WITH THE CENTER OF
THE HIGH MOVING CLOSER TO THE AREA...SFC WINDS WILL REMAIN LIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...HALBACH
AVIATION...RRS
Hazardous weather outlook, Mar 28, 3:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
400 AM CDT MON MAR 28 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-290900-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
400 AM CDT MON MAR 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER. WATER
LEVELS IN THE TRIBUTARY RIVERS WERE RECEDING AND HAD FALLEN BELOW
FLOOD STAGE AT ALL LOCATIONS. WATER LEVELS ON THE MISSISSIPPI RIVER
CONTINUED TO SLOWLY RISE TOWARD OR ABOVE FLOOD STAGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FLOODING ALONG RIVERS AND STREAMS WILL REMAIN A CONCERN...ESPECIALLY
THE MISSISSIPPI RIVER. WATER LEVELS ON THE MISSISSIPPI RIVER WILL
CONTINUE TO SLOWLY RISE TOWARD AND ABOVE FLOOD STAGE AT MANY
LOCATIONS THROUGH THE UPCOMING WEEK TO 10 DAYS. THOSE WITH INTERESTS
ALONG THE MISSISSIPPI SHOULD CONTINUE TO MONITOR THE LATEST RIVER
STATEMENTS AND FLOOD FORECASTS.
THERE IS A CHANCE OF LIGHT RAIN AND SNOW FOR MUCH OF THE AREA
THURSDAY NIGHT AND FRIDAY MORNING. IF TEMPERATURES ARE COLD ENOUGH
FOR THE PRECIPITATION TO BE MORE SNOW...IT APPEARS SOME MINOR
ACCUMULATIONS WOULD BE POSSIBLE LATE THURSDAY NIGHT AND FRIDAY
MORNING...MAINLY ON GRASSY SURFACES AND ROOFTOPS.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED AT THIS TIME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS
Flood, Clayton
- When
- March 28, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
The combination of rainfall and melting snow pushed the Mississippi River at McGregor out of its banks. The river exceeded the flood stage from the 28th through the end of the month. By the end of the month, the river was less than a half foot above the flood stage at 16.35 feet and was still rising.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, March 28, 2011$55,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 28, 2011$20,000 · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 28, 20113 events
- Winter Storm and Winter Weather in Colorado, March 28, 20113 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 28, 20112 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, March 28, 20111 event
- Damaging Wind in Florida, March 28, 2011$10,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290630.